Alert archive / West Virginia / Wind Advisories in 2025

Wind Advisory 7, NWS Charleston, WV

March 20, 2025Pocahontas County, Randolph County, West Virginia

NWS Charleston, WV issued this wind advisory at Mar 20, 2025, 2:39 AM EDT for Pocahontas County, Randolph County, West Virginia. It took effect at Mar 20, 2025, 8:00 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2025, 2:39 AM EDT (06:39 UTC)
In effect from
Mar 20, 2025, 8:00 PM EDT
Expired
Mar 21, 2025, 8:00 AM EDT
In force
12 hr
Issued by
NWS Charleston, WV

Counties Pocahontas County, WV, Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 6.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2025-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2025-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3417 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

360 
WWUS71 KRLX 200639
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
239 AM EDT Thu Mar 20 2025

WVZ523-526-201445-
/O.NEW.KRLX.WI.Y.0007.250321T0000Z-250321T1200Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
239 AM EDT Thu Mar 20 2025

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT 
FRIDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...From 8 PM this evening to 8 AM EDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Additional information can be found at https://www.weather.gov/rlx 
as well as on our Facebook and Twitter pages.

&&

$$
5 follow-up statements
893 
WWUS71 KRLX 201355
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
955 AM EDT Thu Mar 20 2025

WVZ523-526-202200-
/O.CON.KRLX.WI.Y.0007.250321T0000Z-250321T1200Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Harman and Snowshoe
955 AM EDT Thu Mar 20 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 8 AM 
EDT FRIDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...From 8 PM this evening to 8 AM EDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

Additional information can be found at https://www.weather.gov/rlx 
as well as on our Facebook and Twitter pages.

&&

$$

GW
401 
WWUS71 KRLX 202112
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
512 PM EDT Thu Mar 20 2025

WVZ523-526-210515-
/O.CON.KRLX.WI.Y.0007.250321T0000Z-250321T1200Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
512 PM EDT Thu Mar 20 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...Until 8 AM EDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

Additional information can be found at https://www.weather.gov/rlx 
as well as on our Facebook and Twitter pages.

&&

$$
830 
WWUS71 KRLX 210055
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
855 PM EDT Thu Mar 20 2025

WVZ523-526-210900-
/O.CON.KRLX.WI.Y.0007.000000T0000Z-250321T1200Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
855 PM EDT Thu Mar 20 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...Until 8 AM EDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

Additional information can be found at https://www.weather.gov/rlx 
as well as on our Facebook and Twitter pages.

&&

$$
864 
WWUS71 KRLX 210941
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
541 AM EDT Fri Mar 21 2025

WVZ523-526-211200-
/O.CON.KRLX.WI.Y.0007.000000T0000Z-250321T1200Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
541 AM EDT Fri Mar 21 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Northwest winds 15 to 25 mph with gusts up to around 45 mph.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles in a cross wind. Use extra caution.

Secure outdoor objects.

Additional information can be found at https://www.weather.gov/rlx 
as well as on our Facebook and Twitter pages.

&&

$$

TRM
809 
WWUS71 KRLX 211149
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
749 AM EDT Fri Mar 21 2025

WVZ523-526-211300-
/O.EXP.KRLX.WI.Y.0007.000000T0000Z-250321T1200Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
749 AM EDT Fri Mar 21 2025

...WIND ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING...

The threat has ended.

$$

ARJ

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Mar 20, 1:11 AM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Mar 20, 1:11 AM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
111 AM EDT Thu Mar 20 2025

.SYNOPSIS...
Cold front crosses tonight into Thursday, bringing rain and
even mountain snow Thursday night. Brief dry period on Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 941 PM Wednesday...

The Red Flag Warning will expire at 10 PM as winds gradually
diminish and relative humidity values also gradually increase.
Please continue to use caution as these abnormally dry and
breezy conditions can still lead to fires early tonight.

As of 834 PM Wednesday...

Critical fire weather conditions continue this evening with
record low RH's recorded across some of the lowlands. RH's will
gradually increase from west to east overnight and the fire
threat will diminish as a cold front approaches and brings
showers. Only changes made to this evening's forecast were some
adjustments to dew points and RH's, but otherwise, the rest of
the forecast remains in good shape this evening.

As of 300 PM Wednesday...

***Critical Fire Weather Conditions Expected Through This Evening***

Very warm and dry conditions across the area this afternoon amid
filtered sunshine (from cirrus) as the region finds itself
between a tightening pressure gradient courtesy of high pressure
well to the east, and strong low pressure currently centered
across northern Missouri. Strong return flow between these
features, with a downslope component, has resulted in
temperatures already in the mid 70s to low 80s across the
lowlands, with afternoon highs progged to reach into the mid 80s
across portions of the central lowlands. These warm
temperatures combined with low dew points being mixed down from
aloft, and even advected northwestward from the higher terrain,
will result in minimum afternoon/evening relative humidity
values in the mid single digits to mid teens across much of the
forecast area. Additionally, wind gusts of 20 to 30 mph have
already been observed across much of the area, with gusts of 30
to 35 mph across portions of the Mid-Ohio Valley where winds
aloft are stronger. Overall, this results in enhanced to
critical fire weather conditions across the forecast area this
afternoon into early tonight. A Red Flag Warning remains in
effect until 10 PM this evening across much of the forecast
area, with a Special Weather Statement out for the rest of the
forecast area. Please avoid any outdoor burning today/tonight.

A cold front will cross late tonight and Thursday morning
bringing light rain showers (w/gusty wind potential), mostly
cloudy skies, and much cooler temperatures to the area.
Additional ISO/SCT light showers are possible Thursday
afternoon/evening as the upper trough pivots through. Wind gusts
of 20 to 30 mph are possible on Thursday w/ cold advection. Low
temperatures tonight will be in the mid 40s to mid 50s, with
highs tomorrow in the 50s for much of the forecast area.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 219 PM Wednesday...

In the wake of a reinforcing cold front, gusty northwest winds
continue and rain changes to snow showers in the mountains
Thursday night. Light snowfall accumulations up to an inch or
two are possible across the span of our mountain counties. Winds
could gust up to 40 mph, especially across the highest ridges of
the mountains.

High pressure to our south builds in early Friday bringing an
end to the snow showers across the mountains. Northwest winds
will slack off by afternoon and will start shifting out of the
southwest, allowing for dry and quiet conditions for the start
of the weekend.

GFS, Euro and NAM show afternoon dew points in the 20s and upper
teens. High temperatures will be mild with most locations staying in
the 50s, with some 40s in the mountains. That said, will have to
watch RH values in the afternoon as current guidance suggests mid to
upper 20s are possible across a bulk of the forecast area, leading
to increased fire weather risk.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 1232 PM Wednesday...

Friday's quiet weather will seemingly come to a close on Saturday
with a swift moving shortwave disturbance bringing the chance for
showers during the day across most of the area. Some snow showers
are possible across the highest ridges of the mountains in the
northeast.

Brief dry spell sets up behind this trough Saturday night, ahead of
another shortwave system that will move up from the south on Sunday.
Chances for precipitation will increase through out the day with
likely to definite chances by the evening and overnight hours.
Chances for showers and even some mountain snow showers will linger
through the week as a large low to our north swirls over the Great
Lakes, sending a series of disturbances through our forecast area.

Temperatures Saturday through Monday will be around normal to
a few degrees above; 50s to lower 60s will be common in the
lowlands with the mountains ranging between the mid 40s to upper
50s. Temperatures will drop off below normal by about 2-4
degrees on Tuesday and Wednesday.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
As of 110 AM Thursday...

VFR conditions are expected to continue into the early overnight
hours before a cold front will approaches early this morning
from the west, then MVFR ceilings are expected to develop
across the area. In addition, widely scattered rain showers,
turning to a rain/snow mix late in the period, will also return
Thursday, which can cause very brief VISBY reductions to MVFR at
times into the evening hours.

Sporadic gusty south/southwest winds will continue overnight.
Winds will become more west- southwesterly Thursday behind the
cold front. Occasional gusts 20-30 kts can still be expected
Thursday area-wide.

LLWS will remain possible ahead of the cold frontal passage
this morning. The main risk will continue until around 09Z for
all terminals, and then the threat will generally diminish
thereafter as surface wind increases.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: LLWS could linger a bit longer than
anticipated. Showers overnight and Thursday could be more
widespread than anticipated, causing MVFR restrictions.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                             THU 03/20/25
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EDT 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 06Z FRIDAY...
IFR conditions are possible late Thursday and Thursday night
with snow showers in/near the mountains.

&&

.FIRE WEATHER...
As of 300 PM Wednesday...

***Critical Fire Weather Conditions Expected Through This Evening***

Very dry and breezy to gusty winds will result in elevated to
critical fire weather conditions into early tonight. On the
weather side of things, highs will be upper 70s to mid-80s for
most lower elevations and the southern coalfields, with minimum
afternoon/evening RH values of 5-15 percent common across the
area. Sustained winds of 12-20 mph and gusts of 20-30 mph are
expected into the evening, locally higher in spots, particularly
across the Mid-Ohio Valley.

Regarding fuel, local RAWS stations reported fuel moisture
values dropping into the 6-9 percent range Tuesday afternoon.
Given poor RH recovery Tuesday night, with some locations
struggling to reach 35%, it is likely that fuels will become at
least as dry today or even drier.

Given these factors and in collaboration with neighboring
offices and partners, a Red Flag Warning remains in effect for
much of the forecast area until 10 PM, with the exception being
our southwest VA counties and higher mountain elevation zones
in WV, where a Special Weather Statement has been issued.

Relative humidity recovery will be very slow overnight,
eventually improving as a cold front approaches/crosses late
tonight and Thursday morning. This brings SCT light rain showers
with it, with additional rain/snow showers possible Thursday
afternoon and Thursday night. Total precipitation is progged to
be less than a tenth of inch across most of the lowlands, with a
tenth to a quarter of an inch across the higher terrain.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...GW/LTC/JMC
NEAR TERM...GW/JMC
SHORT TERM...LTC
LONG TERM...LTC
AVIATION...28

FIRE WEATHER...GW
Hazardous weather outlook, Mar 19, 10:06 PM EDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1006 PM EDT Wed Mar 19 2025

KYZ103-105-OHZ067-075-076-085>087-VAZ003-004-WVZ005>011-013>020-
024>034-039-040-515>526-210215-
Boyd-Lawrence KY-Morgan-Athens-Washington-Meigs-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-
Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
1006 PM EDT Wed Mar 19 2025

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, southwest Virginia and much
of West Virginia.

.DAY ONE...Tonight.

Low relative humidity values below 30 percent, coupled with breezy
conditions, will result in an elevated risk of wildfire spread early
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101-102-OHZ066-083-084-210215-
Greenup-Carter-Perry-Jackson OH-Vinton-
1006 PM EDT Wed Mar 19 2025

This Hazardous Weather Outlook is for portions of northeast
Kentucky and portions of southeast Ohio.

.DAY ONE...Tonight.

In addition, a marginal risk for strong to severe thunderstorms
exists late tonight. The main hazard with storms is the potential
for damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

Nearby

Wind Advisories in West Virginia, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.